I wasn’t formally diagnosed with bipolar disorder until two years ago. This is a brief description of my journey between then and now trying different medications to stabilise my moods. I’ll go into more detail about individual medications and my reactions and side effects to them in future posts. But for now…
While I was on a long waiting list to see a psychiatrist, my GP started me on an anti-depressant for the depression and anxiety I was experiencing at the time.
My first anti-depressant was Zoloft, a selective serotonin reuptake inhibitor (SSRI). It helped my anxiety and initially my mood, but I immediately started rapid cycling and for the next year my moods became extremely unstable as I oscillated up and down and experienced a lot of mixed episodes. During one of these mixed episodes I overdosed on my zoloft, taking my entire month’s supply in one night. Fortunately, there is little risk of death through zoloft overdose and I instead became very ill, passed out for a long time and experienced a bunch of very unpleasant effects including vomiting, uncontrollable shaking, sensitivity to light and brain zaps.
After using zoloft on and off at various doses through a few doctors, I started lithium on finally receiving a formal bipolar disorder diagnosis from a psychiatrist. Lithium is a mood stabiliser. Mood stabilisers are often used for bipolar patients to treat and prevent mania although they can be somewhat effective in depression too. Once on lithium I was able to use higher doses of zoloft without becoming manic. But these doses left me feeling like a zombie and I wasn’t motivated to do anything at all. I felt I did better without this combination because at least while I was anxious and depressed I was motivated to hide and thus I still achieved some small things. So I stopped taking zoloft but even though lithium initially helped take away my suicidal tendency even if it didn’t improve my mood, on it’s own it was no match for the next depressive episode.
My sleep during this episode was fragmented and tortuous. I would fall asleep quickly but wake within an hour and fail to sleep for the rest of the night until dawn, or sleep very restlessly. Either way I was exhausted and dreaded the coming of night. I tried first a melatonin analog and then melatonin supplements to try to deepen my sleep but these had little to no effect. I was prescribed the sleeping pill temazapan for trying to set a sleep pattern and although it afforded me about 4 hours of solid sleep a night it was nowhere near enough and this chemically-induced sleep wasn’t restful, so I would feel like I hadn’t slept at all.
While still on lithium, I tried fluoxetine (aka prozac or lovan) on a very low starting dose for three days but had to stop because of the side effects.
I eventually starting coming out of the depression naturally but felt the lithium was blocking my ability to fully recover so I stopped taking that as well and was medication-free for a few months but the depression returned almost immediately and deeply.
Finally I tried a combination of quetiapine (aka seroquel, an atypical anti-psychotic) together with low-dose venlafaxine (or effexor-xr, an SNRI) and immediately starting seeing results. Within days I was feeling better because I was finally sleeping and within two weeks the side effect of sleepiness during the day had dissipated and I was feeling lighter, more energetic and motivated. Suddenly I was able to function at work and in my life again. I couldn’t believe the transformation.
Unfortunately I started to adjust to the new medications and had to increase the doses of both a couple of times. When I increased the dose of venlafaxine to 150mg, which is still considered to be the lower end of the treating dose for depression, it triggered a manic episode which I’ll tell you about in my next post.
I think the two key things these medications provided which lifted me out of my depression were the ability to sleep (quetiapine) and targeting the neurotransmitter noradrenaline instead of serotonin alone. Noradrenaline has been linked to the switch out of depression. Unfortunately there is increased risk with SNRIs for switching to mania for bipolar patients but when the depression is so persistent as it has shown to be for me time and again, it may be worth the risk if precautionary steps are taken (eg. in combination with a mood stabiliser or sleep-aid or both) (note that I’m not a psychiatrist so this is purely my reading of scientific literature and my opinion). Certainly for me, mania has been barely a problem in my past so the risk seemed warranted.